Oklahoma, 2019

Blizzard in Oklahoma, February 23, 2019

February 23, 2019 · NWS AMA · 3 events in 3 counties and zones

A surface quickly moving northeast through the northwest Panhandles helped to develop snow along the north and northwest side of the upper level low pressure. In-conjunction with strong winds due to the deepening surface low, winds increased causing blizzard conditions for a few hours across the northern OK Panhandle, especially near the border of Kansas and Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface quickly moving northeast through the northwest Panhandles helped to develop snow along the north and northwest side of the upper level low pressure. In-conjunction with strong winds due to the deepening surface low, winds increased causing blizzard conditions for a few hours across the northern OK Panhandle, especially near the border of Kansas and Colorado. Conditions improved approaching the evening hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 10:33 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 10:33 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CST Fri Feb 22 2019

.AVIATION...
Lots of low level moisture available leaving the terminals and
much of the area in LIFR and IFR conditions for CIGs as well as
VIS. The first half of this period has a very messy forecast in
store with the threat of fog, rain, and snow. Winds will be out
of the southeast in the beginning backing to the west and picking
up in strength by Saturday morning as a low pressure system enters
the area. KGUY and KDHT looking at the possibility of snow here
in the next couple of hours while KAMA may see some flurries.
Between 15Z and 18Z Saturday precipitation chances will begin to
exit the Panhandles to the northwest leaving the terminals in MVFR
to VFR conditions, and winds gusting 40 to 50 kts. KGUY will be
the last terminal to see precipitation leave the area. Thunder
cannot be ruled out entirely between 06Z and 12Z especially for
KAMA but confidence is low.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 519 PM CST Fri Feb 22 2019/

AVIATION...
The next 18 to 24 hours will have a very messy and tricky
forecast. A storm system will move across the northwest combined
Panhandles bringing rain and snow chances to the area. KAMA and
KDHT sit at VFR conditions at the moment but will see conditions
deteriorate within the first 2 to 6 hours of the 00Z TAF period. A
low stratus deck will retreat back to the west covering all three
terminals in IFR and maybe LIFR CIGs and VIS. Fog is not out of
the question before rains and snow start to pick up. KDHT and KGUY
have the better chances for seeing accumulating snow while KAMA
may just see some blowing snow. All three terminals will see winds
pick up as the pressure gradient tightens with the surface low
Saturday morning. A High Wind Warning has been issued for the
entire Texas Panhandle from 12Z Saturday through 00Z Sunday. A
Winter Weather Advisory has been issued for the Oklahoma Panhandle
from 06Z Saturday through 00Z Sunday. Thunder cannot be entirely
ruled out but have left out of the TAFs for now with the
possibility of amendments.

Hoffeditz

PREV DISCUSSION... /Issued 346 PM CST Fri Feb 22 2019/

SHORT TERM...Today through Tomorrow Night...
Active weather forecast for the short term period with multiple
hazards expected, one conditional on what occurs earlier in the
period. Upper low currently seen over the Four Corners will
translate eastward and deepen, with the system really cranking up
tonight as upper jet streak translates northeastward from Mexico and
interacts with the wave. Moist advection and lots of dynamic
lifting ahead of the wave may lead to some rain and perhaps a bit of
thunder ahead of the low tonight. Patchy fog will be likely in any
case given the moist southeasterly surface winds.
Later, moderate to heavy snow will set up northwest of the low and
appears to focus on an 850mb deformation band there.

All guidance agrees on this general evolution, but big questions
remain. The exact track of the surface low will determine who gets
what type of precipitation, if any, with this system. Progged
thermal profiles show that any precipitation should fall as either
snow or rain, simplifying things a bit. While surface temperatures
across our northern and northwestern counties are near or bit warmer
than freezing for most of the event, thinking the impressive
dynamics cooling the column aloft will allow snow to fall in these
areas. Nevertheless, think snow ratios will be suppressed by the
warm ground. Central and eastern Panhandles look to remain all rain,
but the impinging dry slot will likely shut off precipitation
quickly. Guidance differs slightly on exact track but, again, this
will make all the difference. Difficult to assess models based on
internal consistency - farther north and drier GFS and farther south
and wetter EC have stuck to their guns for several runs. Have leaned
toward the EC as leaning toward a wetter solution when all guidance
indicates impressive dynamics seems prudent.

Have issued a Winter Weather Advisory for the Oklahoma Panhandle
given the expected 1 to 4 inches of snowfall there. Even if snow
totals are a bit different than this, the high winds should force
visibilities to drop to dangerous levels, justifying the Advisory
based on impact. Will need to watch this area and the northwestern
Texas Panhandle - products may need to be expanded and/or upgraded
if the low comes in just a bit farther south than forecast. Should
it come in just a bit farther north, early cancellation may be
needed. It is that kind of forecast.

Most certain part of the forecast - save for exact magnitude -
remains the potential for high winds. As the surface
cyclone deepens over Kansas tomorrow and cold advection aloft ramps
up on the west side of this feature, winds will ramp up during the
day Saturday. Have gone with an expanded High Wind Warning
to include all counties outside the Winter Weather Advisory. Would
have continued the Watch as there is still a bit of uncertainty with
just how high the winds will get due to lingering cloudiness, but
upgraded to retain interoffice consistency.

Ferguson

LONG TERM...Tomorrow Night through Thursday...
Saturday night into Sunday the upper level closed low will continue
to push northeast towards the Great Lakes. The exit of this system
will lead us into zonal flow across the CONUS through the remainder
of the forecast period. Surface high pressure builds across West
Texas on Sunday. Southerly surface winds will persist behind the
high pressure and bring warm temperatures to the Panhandles Monday
and Tuesday. A 30 to 40 knot 850mb jet and shallow positive omega
values over the Panhandles will allow these winds to mix down to the
surface during the afternoon hours Monday. Models are in
disagreement over a shallow cold front Tuesday morning with the EC
forecasting weak meridional flow aloft, while the GFS continues to
forecast zonal flow aloft. The EC shows a stronger front bringing
cold air down through most of the Panhandles, while the GFS has the
front barely reaching the northern Texas Panhandle. This could lead
to a challenging forecast for temperatures Tuesday, especially if
meridional flow aloft sets up and helps drive the cold front further
south through the Panhandles with the potential for cooler
temperatures and cloud cover.

A surface trough will move through Wednesday bringing a
shallow cold front across the Panhandles. Winds may become breezy in
the eastern Panhandles Wednesday morning behind the front due to a
tightening of the surface pressure gradient behind the low. High
temperatures will remain 10 to 15 degrees cooler Wednesday due to
cold air being pulled down from Canada along with cloudy skies
behind the front. Surface dewpoints indicate a tongue of shallow
moisture being wrapped around the leading edge of the surface low
from the Gulf of Mexico. This does provide a little hope for
precipitation to return again in the east northeast Panhandles
behind the cold front Wednesday. However, models have a likelihood
to change between now and that far out in the forecast. Southerly
surface flow will return again Thursday as temperatures quickly
rebound.

Rutt

Fire Weather...
Finally, there is a conditional hazard to speak of. Should the
southwestern Texas Panhandle escape the precipitation, the high
winds and continued dry fuels may necessitate Elevated Fire
Weather conditions. Minimum relative humidity values will be in
the low 30s with 20 foot winds of 25 to 35 mph and gusts up to 50
mph throughout the day. Hopefully rain and a bit of snow tonight
will tamp down these concerns. Will hold off on any fire weather
products given the conditional nature of this threat and that
precipitation of some kind seems likely there tonight.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 6 AM to 6 PM CST Saturday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Dense Fog Advisory until 6 AM CST Saturday for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

OK...Winter Weather Advisory until 6 PM CST Saturday for the
     following zones: Beaver...Cimarron...Texas.

&&

36/3
Hazardous weather outlook, Feb 22, 7:36 PM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
736 PM CST Fri Feb 22 2019

OKZ001>003-TXZ001>020-317-231215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
736 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible tonight across the
Oklahoma and Texas Panhandles. If storms develop, they are
expected to remain below severe levels at this time.

Patchy fog is expected tonight across the combined Panhandles.
Areas of dense fog are expected tonight across the eastern half of
the Texas Panhandle, where a Dense Fog Advisory is in effect.

Light snow is expected to develop across the northwestern Texas
Panhandle and western Oklahoma Panhandle, with overnight snowfall
accumulations of around 1 to 3 inches possible across the western
Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow and blowing snow are expected Saturday across the northwest
half of the Combined Panhandles. Total accumulations of 1 to 5
inches are expected across the Oklahoma Panhandle and far
northwest Texas Panhandle, with less than one inch expected
elsewhere.

Very windy conditions are expected Saturday across the
Oklahoma and Texas Panhandles. Sustained west to northwest winds
of 30 to 45 mph with gusts between 50 and 65 mph are anticipated.
A High Wind Warning is in effect on Saturday for the Texas
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Cimarron

When
February 23, 4:01 AM CST to 6:00 PM CST
Where
Cimarron forecast zone
Reported by
CoCoRaHS
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Measured 2 reported in Kenton. Blizzard conditions in northern half of county.

Blizzard, Texas

When
February 23, 4:01 AM CST to 6:00 PM CST
Where
Texas forecast zone
Reported by
Public
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Estimated 2-3 of snow across northern half of county with blizzard conditions. Estimated 1-2 of snow in southern half of county.

Blizzard, Beaver

When
February 23, 4:01 AM CST to 6:00 PM CST
Where
Beaver forecast zone
Reported by
Public
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Estimated 2 of snow with blizzard condition sin northern half of county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808015, 808019, 808020.